Minnesota, 2010

Strong Wind in Minnesota, June 11, 2010

June 11, 2010 · NWS ARX · 1 event in 1 county or zone

Outflow from thunderstorms produced damaging winds in parts of southeast Minnesota in the late morning hours of June 11th. The automated weather observing system at the Preston airport reported a wind gust of 45 miles per hour in the late morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Outflow from thunderstorms produced damaging winds in parts of southeast Minnesota in the late morning hours of June 11th. The automated weather observing system at the Preston airport reported a wind gust of 45 miles per hour in the late morning hours. The strong wind gusts knocked down large branches in the city of Preston (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 2:30 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT FRI JUN 11 2010

.SHORT TERM...THROUGH SUNDAY

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEAST COLORADO WITH A WARM FRONT NORTHEAST INTO CENTRAL IOWA
AND THEN EAST/SOUTHEAST INTO CENTRAL ILLINOIS. LOCAL AND REGIONAL
RADARS SHOWING SOME SCATTERED ACTIVITY FROM SOUTH CENTRAL
WISCONSIN NORTHEAST TOWARD THE TWIN CITIES WHICH CONTINUES WEST TO
A MCS COMING OUT OF SOUTH DAKOTA AND NEBRASKA.

THE FOCUS FOR TODAY IS ON WHERE THE MORNING MCS WILL TRACK.
SEVERAL OF THE SHORT RANGE MODELS...INCLUDING THE 11.03Z
ARXWRF...11.00Z EASTARW AND SPCWRF...SEEM TO HAVE A DECENT HANDLE
ON THE MCS. ALL THESE MODELS ESSENTIALLY CONTINUE IT ON AN EAST TO
NORTHEAST TRACK TO ABOUT THE MINNESOTA/WISCONSIN BORDER BEFORE
TURNING IT TO THE EAST/SOUTHEAST. THIS TRACK LINES UP WELL WITH THE
CORFIDI VECTORS AND MCS MAINTENANCE PROBABILITIES FROM THE 11.06Z
RUC. STILL A LITTLE BIT OF DOUBT ON EXACTLY HOW FAR SOUTH INTO THE
FORECAST AREA THIS WILL EXTEND AND FOR NOW HAVE PLACED CATEGORICAL
RAIN CHANCES FROM FLOYD COUNTY NORTHEAST TO ADAMS COUNTY. WHAT THEN
OCCURS FOR THE AFTERNOON WILL LARGELY DEPEND ON THE PLACEMENT OF
THE WARM FRONT AND HOW MUCH CLEARING CAN OCCUR BEHIND THE MCS.
BOTH THE 11.00Z NAM AND GFS SUGGEST A BOUNDARY OF SOME KIND WILL
BE LAYING SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. NOT
SURE IF THIS WILL BE THE TRUE WARM FRONT OR THE TROUGH OF LOW
PRESSURE CURRENTLY ACROSS THE DAKOTAS. THERE APPEARS TO BE A SIGNAL
IN THE NAM AND SPCWRF OF A RENEWED MOISTURE TRANSPORT INTO THIS
BOUNDARY SPARKING ANOTHER ROUND OF CONVECTION ACROSS SOUTHERN
MINNESOTA INTO NORTHERN IOWA THAT THEN MOVES OFF TO THE EAST.
MEANWHILE THE EASTARW DOES NOT SHOW THIS OCCURRING AND ONLY HAS
SCATTERED CONVECTION ALONG THE BOUNDARY. IF SOME RECOVERY CAN
OCCUR BEHIND THE MORNING MCS...THE NAM INDICATES BETWEEN 1000 AND
2000 J/KG OF ML CAPE WILL BE AVAILABLE ALONG AND SOUTH OF THE
BOUNDARY ALONG WITH 25 TO 30 KNOTS OF 0-3KM SHEAR TO POSE A
POSSIBLE WIND AND HAIL THREAT.

AFTER TODAY...THE CONFIDENCE IN THE FORECAST DETAILS REALLY GOES
DOWN HILL QUITE FAST. THE SOUTHWEST FLOW ALOFT IS EXPECTED TO
CONTINUE INTO SUNDAY WITH PLENTY OF SHORT WAVE TROUGHS EMBEDDED IN
THE FLOW. THE FRONT IS ALSO STILL EXPECTED TO BE LAYING ACROSS THE
FORECAST AREA BUT ITS EXACT LOCATION WILL VARY DEPENDING ON HOW
MUCH CONVECTION DEVELOPS ALONG THE FRONT AND WHERE THIS CONVECTION
MOVES THE FRONT. MODELS HAVE A VERY DIFFICULT TIME IN THESE
SCENARIOS AND HAVE THUS KEPT THE RAIN CHANCES IN THE 40 TO 50
PERCENT RANGE LETTING EACH SHIFT ADJUST THE VERY NEAR TERM WHEN IT
BECOMES CLEAR WHERE THE CONVECTION WILL FORM. THERE DOES APPEAR TO
BE A CONSISTENT SIGNAL THAT A NORTHERN STREAM SHORT WAVE TROUGH
WILL START TO AFFECT THE UPPER MIDWEST SUNDAY AFTERNOON TURNING
THE FLOW TO THE WEST/NORTHWEST ALLOWING THE FRONT TO A PUSH TO THE
EAST AND HAVE STARTED TO LOWER THE RAIN CHANCES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

THE 11.00Z ECMWF ALSO SHOWS THE TREND OF THE FRONT PUSHING EAST OF
THE AREA SUNDAY WITH HIGH PRESSURE ALONG THE CANADIAN BORDER. IN
AGREEMENT WITH SURROUNDING OFFICES REMOVED THE RAIN CHANCES FOR
SUNDAY NIGHT. THE FRONT IS NOT EXPECTED TO GET VERY FAR EAST OF
THE AREA BEFORE THE NORTHERN STREAM SHORT TROUGH STARTS TO SLOWLY
MOVE EAST PUSHING A WEAK AREA OF LOW PRESSURE UP THE FRONT. THE
HIGH WILL SLIP EAST INTO THE GREAT LAKES SETTING UP A DRY EAST TO
SOUTHEAST FLOW. THE ECMWF SUGGESTS THIS WILL LARGELY HOLD THE
NEXT ROUND OF RAIN TO THE SOUTHWEST HALF OF THE AREA MONDAY BEFORE
IT SPREADS OVER THE AREA MONDAY NIGHT. WITH ONLY 20 TO 30 PERCENT
RAIN CHANCES IN THOSE PERIODS DID NOT ATTEMPT TO MAKE ANY
ADJUSTMENTS YET.

&&

.AVIATION...

CONFIDENCE REMAINS LOW ON THE EVOLUTION OF SHOWERS AND THUNDERSTORMS
ACROSS THE PLAINS INTO THE TAF SITES THROUGH TONIGHT...ESPECIALLY
BEYOND THE FIRST SIX HOURS OF THE FORECAST. PRESENTLY...A WARM AND
HUMID AIRMASS IS LIFTING NORTH FROM THE CENTRAL PLAINS TO THE TAF
SITES...WHICH HAS ALLOWED THE CEILINGS OF THE STRATUS TO LOWER. BOTH
SITES SHOULD EXPERIENCE MVFR CEILINGS THIS MORNING...THEN IMPROVE TO
VFR DURING THE AFTERNOON WITH DAYTIME MIXING. CEILINGS MAY FALL
AGAIN TO MVFR TONIGHT...AIDED BY A NORTHWEST TO SOUTHEAST COLD
FRONTAL PASSAGE AND EXPECTED PRECIPITATION ACTIVITY ALONG AND BEHIND
THE FRONT. VISIBILITY FORECAST IS GENERALLY MVFR OR VFR...WITH THE
MVFR RESTRICTED TO KRST WHERE A HIGHER PROBABILITY EXISTS DUE TO THE
HUMID AIR MOVING IN AND HIGHER ELEVATION.

REGARDING THE AFOREMENTIONED UNCERTAIN PRECIPITATION FORECAST...PLAN
IS FOR THE CURRENT SCATTERED SHOWERS AND FEW EMBEDDED THUNDERSTORMS
TO LIFT NORTH THIS MORNING. MAINTAINED VCSH WITH CB MENTIONS FOR
THIS ACTIVITY. ANOTHER LARGER AREA OF SHOWERS AND STORMS OVER
NEBRASKA AND EASTERN SOUTH DAKOTA SHOULD TRACK EAST OR PERHAPS
EAST-SOUTHEAST...IMPACTING THE TAF SITES LATER THIS MORNING. IT DOES
APPEAR WEAKENING IS POSSIBLE...SO DID NOT INCLUDE A CB AFTER 15Z.
VCSH REMAINS UNTIL TIMING CAN BE PINNED DOWN. A WARM FRONT OR
OUTFLOW FROM THE LATE MORNING STORMS SHOULD BE IN THE AREA DURING
THE AFTERNOON. ASSUMING ENOUGH SUNSHINE OCCURS...COULD SEE MORE
STORMS FIRE ON THESE BOUNDARIES IN THE LATE AFTERNOON THROUGH THE
EVENING. ALTERNATIVELY...STORMS COULD FIRE TONIGHT ON THE COLD FRONT
MOVING IN FOR TONIGHT. THEREFORE...VCSH WITH CB IS INCLUDED FOR THE
LATE AFTERNOON INTO THE NIGHT.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...AJ/DAS
Hazardous weather outlook, Jun 11, 4:40 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT FRI JUN 11 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
540 AM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY THROUGH
TONIGHT AS A WAVE OF LOW PRESSURE TRACKS FROM SOUTHERN MINNESOTA
INTO CENTRAL WISCONSIN. THE AMOUNT OF INSTABILITY AVAILABLE WILL BE
IN QUESTION TODAY AS AN ONGOING COMPLEX OF SHOWERS AND EMBEDDED
THUNDERSTORMS MOVES THROUGH THE AREA. IF ENOUGH CLEARING TAKES PLACE
BEHIND THIS COMPLEX DURING THE AFTERNOON...THEN INCREASING
INSTABILITY COULD PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. THE
MAIN THREAT WOULD INITIALLY BE FOR THOSE IN SOUTHEAST MINNESOTA AND
NORTHEAST IOWA AFTER 2 PM...SHIFTING EAST INTO WESTERN WISCONSIN
LATER IN THE AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT.
IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS WITH
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY AS A COLD FRONT
SLOWLY SAGS SOUTHEAST THROUGH THE AREA. RIGHT NOW IT APPEARS THE
BEST CHANCE FOR ANY SEVERE WEATHER WILL BE SOUTH OF THE AREA.

THUNDERSTORM CHANCES WILL RETURN TO THE AREA MONDAY AND LAST THROUGH
THURSDAY AS SEVERAL DISTURBANCES APPROACH THE AREA FROM THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
THIS EVENING. SPOTTERS ARE URGED TO STAY TUNED FOR THE LATEST
INFORMATION PERTAINING TO THE SEVERE THREAT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jun 11, 7:58 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 AM CDT FRI JUN 11 2010

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-111600-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN
858 AM CDT FRI JUN 11 2010

...STRONG WINDS DEVELOPING...

STRONG SOUTHEASTERLY WINDS GUSTING UP TO 50 MPH HAVE BEEN
DEVELOPING ALONG THE BACK SIDE OF THE CLEARING AREA OF SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE
STRONG WINDS ARE EXPECTED TO BE SHORT LIVED...BUT COULD BECOME
STRONGER THROUGH THE NEXT HOUR OR SO.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION THIS
MORNING...ESPECIALLY ALONG INTERSTATE 90.

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Fillmore

When
June 11, 8:40 AM CST
Where
Fillmore forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

County official reported large branches down in the city of Preston. The community of Canton had a gust of 41 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226320.